Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharm Res. 2001 Jun;18(6):800-6.

HMG-CoA reductase inhibitors (statins) characterized as direct inhibitors of P-glycoprotein.

Author information

  • 1Drug Metabolism and Pharmacokinetics, Schering-Plough Research Institute, Lafayette, New Jersey 07848, USA.

Abstract

PURPOSE:

HMG-CoA reductase inhibitors (statins) are commonly prescribed for lipid lowering to treat hypercholesterolemia. Although they are well tolerated, their pharmacokinetic interactions with other drugs can lead to some adverse clinical consequences. The avenue of interaction has been asserted to be CYP3A4 because most (or all) known interactions are with CYP3A4 inhibitors, and statin oxidative metabolism is mediated by CYP3A4 as well as other CYP enzymes. However, these same drugs that exert a clinical pharmacokinetic effect on statin disposition are generally also P-gp substrates/inhibitors; hence, this transporter may be, or may contribute to, the mechanism of interaction.

METHODS:

This study shows directly, as well as quantifies, the inhibition of P-gp-mediated transport of a fluorescent marker substrate.

RESULTS:

Lovastatin and simvastatin are very potent and effective inhibitors of P-gp transport with IC50's of 26 and 9 microM, respectively, for the human enzyme. Atorvastatin is also an effective P-gp inhibitor, but at higher concentrations. Uniquely, pravastatin, whose functional groups render it an inferior inhibitor of P-gp in the whole cell, had no effect in this assay. This result is consistent with known clinical interactions. The effect of these statins on ATP consumption by P-gp was also assessed, and the Km results were congruent with the IC50 observations.

CONCLUSIONS:

Therefore, the clinical interactions of statins with other drugs may be due, in part or all, to inhibition of P-gp transport.

PMID:
11474784
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk